November 1983

Persisting Neurologic Sequelae of Lithium Carbonate Therapy

Author Affiliations

From the Department of Medicine, Christchurch (New Zealand) Clinical School of Medicine and the Department of Neurology, Christchurch Hospital.

Arch Neurol. 1983;40(12):747-751. doi:10.1001/archneur.1983.04050110065011

• Persisting neurologic damage rarely follows lithium salt therapy. We encountered two cases and found 15 others in the literature. There are usually signs of damage at multiple sites in the nervous system, but cerebellar features tend to be most prominent. The patient's sex and age, the lithium ion dosage, and the maximum blood levels of lithium ion do not correlate well with the persistence of damage. Individual susceptibility may be important. Severe lithium ion intoxication may occur in the first one or two months after the drug is introduced but can arise even after several years of satisfactory maintenance therapy at a constant dosage. Infection, dehydration, deteriorating renal function, or the addition of other drugs to the regimen may precipitate acute toxicity. Neurologic damage can occur despite low plasma levels of lithium ion. The patient's clinical state may be the best indication of intoxication.